Has Valerian Made Anyone's Tinnitus Worse?

Discussion in 'Support' started by Tweaker, Sep 4, 2018.

    1. Tweaker
      Transparent

      Tweaker Member Benefactor

      Location:
      UK
      Tinnitus Since:
      05/2010
      Cause of Tinnitus:
      Noise exposure
      I was wondering if anyone has experienced any negative effects on their tinnitus from taking valerian for sleep.

      I have been taking valerian, hops, passion flower tabs for a few months now, allowing me to reduce need for prescription meds but my tinnitus is still worsening.

      Wondering if there is any link.

      I would be interested in others' experiences with this type of herbal med.
       
    2. Wolfears

      Wolfears Member Benefactor

      Tinnitus Since:
      Jan 20/2018
      Cause of Tinnitus:
      Most likely accoustic trauma
      I'm using all of the above with no negative effects...there has to be something else going on.
       
      • Agree Agree x 1
    3. JasonP
      No Mood

      JasonP Member

      Tinnitus Since:
      6/2006
      Are you getting an increase in static or hissing?
       
    4. AUTHOR
      AUTHOR
      Tweaker
      Transparent

      Tweaker Member Benefactor

      Location:
      UK
      Tinnitus Since:
      05/2010
      Cause of Tinnitus:
      Noise exposure
      Maybe static, but more of an electrical sound. This always increases when my T gets worse.
       
    5. David077
      Creative

      David077 Member

      Tinnitus Since:
      2013
      Cause of Tinnitus:
      stress, benzo/clonozepam + clonidine, maybe infection
      I felt worse noise while on Valerian, but I think it's depend on tinnitus kind you have.
       
    6. Bill Bauer
      No Mood

      Bill Bauer Member Hall of Fame

      Tinnitus Since:
      February, 2017
      Cause of Tinnitus:
      Acoustic Trauma
      Over the past 18 months, I went through about 25 pounds of dried Valerian root (that I have been using to make Valerian tea). I haven't had any problems, and would recommend it to others.
       
    7. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      1
      Tinnitus Since:
      1999
      Cause of Tinnitus:
      karma
      I've never noticed any issues, but Valerian contains a (mild) GABAergenic drug which is roughly similar to a weak benzodiazepine. Benzos are known to cause tinnitus as a result of tolerance or withdrawal, so I would assume that Valerian has the same potential risk.

      There is at least one case in the medical literature of someone who had used Valerian on a daily basis for a long time, who stopped suddenly and had a grand mal seizure as a result. This is the same extreme withdrawal reaction that benzodiazepines or alcoholism can produce; since this was an isolated case, one assumes that Valerian is less likely to cause problems, but I certainly wouldn't assume it's "safe".

      The easiest thing to do is to stop taking it for a while and see if your tinnitus improves; Valerenic acid is probably the most significant psychoactive compound in Valerian, and it's half-life is only a couple hours, so it probably doesn't stack up in the body over days or weeks of use. Meaning, it's probably pretty safe to just stop taking it for a while, unless you've been using high doses for a long time in which case you'd probably want to taper it like you would a benzo.
       
    8. another sean
      Studious

      another sean Member Benefactor

      Location:
      Los Angeles
      Tinnitus Since:
      2015
      Cause of Tinnitus:
      Long duration of low audio
      not for me. tried valerian drops a few times. Dairy, salt, vinegar will launch it into out space while saying "blast off mofo" in my face, but not valerian.
       
    9. Lilah

      Lilah Member Benefactor

      Location:
      USA
      Tinnitus Since:
      12/2018
      Cause of Tinnitus:
      Unknown, Lupus
      Yes, it definitely caused a spike. I took 500mg for sleep and it was my first time trying it. I had stomach upset (diahrea) three times during the night and felt nauseous. It did cause me to fall asleep for about an hour but the spike work me up. I think the pill was too strong for me. I also heard Valerian works the longer you take it....
       
    10. Mister Muso
      Disappointed

      Mister Muso Member

      Tinnitus Since:
      2007 and spiking since April 2019
      Cause of Tinnitus:
      Loud concerts & bruxism/ETD/who knows
      That's interesting. I've been taking Valerian for a few years before my recent T spikes due to - various other maladies including a toxic ex-brother-in-law - anyway I've not been taking it as regularly lately since I started running low, and I've had a major spike over the weekend (my 3rd since April - yikes). I'll take another "Kalms Night-time" which I've found helpful for sleeping in the recent past, and see how I get on.
       

Share This Page

Loading...